Apr 27, 2013 - 9:29 am
Stage 1 vocal cord cancer, being treated with radiation only, 28 treatments. 22 treatments in, my husband spiked a fever of 101, coinciding with very think mucus in his throat which causes him to cough and hack, especially after laying down. They checked him out at the ER twice, and found no infection or known virus. The fever stayed high for 4 days, but has now settled to staying below 99 most of the time. Treatment was stopped after the 24th, giving him 6 days off to try to get the inflamation down. 4 more treatments starting Monday, hopefully! The throat pain is pretty severe, and he is not able to swallow pills or anything but small bites of soft food, because everything gets caught in his throat. He frequently gags on the mucus. His voice is just a painful whisper.
He is using liquid morphine for pain, tylenol and naproxen for pain and fever, lidocaine/benedryl/maalox magic rinse and swallow, and also salt and soda water rinse. Also uses an extra half dose of benedryl at bedtime.
Fortunately, he doesn't have any soreness or other side effects in his mouth, just his throat.
1. Anyone experience unexplain fever during radiation treatment, or have an explanation that our docs haven't found? All we have got is "some virus" and "radiation fever" (to which the oncologist says there is no such thing).
2. Is there anything else we can do to help him with the mucus and pain?
3. How long after treatment can we expect these side effects to last?
I feel so bad for him and it is so frustrating not being able to help!
Thanks for any help anyone can offer! Our prayers go out to all of you!